Osteoporosis Meds side effects (yuck!)

Hi all

As i've said before i've ended up with stress fractures in both legs due to not taking my calcium/risidronate whilst being on high dose pred and am now religiously trying but failing to take it.

I have tried the risidronate one a week which makes me vomit and feel really ill for 2 days.

The daily risidronate which gives me horrendous stomach cramps mucus diarheoa (which i still can't spell despite having)

And have now been switched to an older drug didronel which you have to take in middle of 4 hour fast for 14 days then have calcium for 76 days which still makes me feel really really sick.

Does anyone have either any tips for dealing with these horrible side effects?

Or has anyone had the i v meds? do these have less side effects??

Or any advice at all before i go back to consultant next month as i am getting a bit desparate but know i have to take something to strenghten my bones.

Thanks

Marmite

2 Replies

oldestnewest
  • There is a new fosimax aledronate (sp) that is monthly more expensive but only have to suffer the problems once a month. So will only need to get up 2 hours early drink half a pint of water and staying upright for at least 2 hours before daring to eat something. Yes I know it says 30 minutes but anything less that 2 hours result in the most horrific tummy problems.

  • Hi Marmite,

    I can sympathise, I can't tolerate oral bisphosphonates (alendronate, risedronate etc) as they give me terrible reflux, heartburn and nausea. I can take Calcichew D3 Forte though. It's slightly less important in my case, as I haven't had any low impact fractures like you have, and my last bone density a couple of years ago was within normal range, although lower than previous scans. I do worry about it though, because with the dose of steroid I'm on, I am at risk of osteopenia/osteoporosis.

    There are some recent studies which show that infrequent doses of IV bisphosphonate are as effective as regular oral bisphosphonate in preventing fractures in post-menopausal osteoporosis. These are less likely to cause gastrointestinal side effects than taking them orally, although they still can. The main advantage, though, is that they are taken less frequently, so you don't have to put up with feeling rotten so often. Recent studies have shown that Aclasta (zoledronic acid) can be given once a year with good effect. Others can be given monthly or three monthly.

    IV bisphosphonate has all the same side effects as taking it orally, and is also more likely to cause the rare side effect of osteonecrosis of the jaw. This occurs when the blood supply to the bone of the jaw is cut off and some of the bone of the jaw dies. It causes jaw pain, dental problems, and, in the worst cases, deformity of the jaw and chronic infection. Treatment is difficult and normally involves painkillers and antibacterial washes; occasionally surgery is required. It is a very rare side effect, but obviously it is serious and difficult to treat when it does occur. The risk is higher if you are on corticosteroids as well, or if you have a poor nutritional status or other illnesses. The risk can be reduced by having any dental work that you need done before starting on IV bisphosphonates.

    As yet, this delivery method is not licensed for corticosteroid induced osteoporosis, and there have not been any studies that demonstrate that it works in anything other than postmenopausal osteoporosis. However, it's reasonable to generalise that if it works in one type of osteoporosis it should work for others, and is probably also effective for the prevention of corticosteroid induced osteoporosis. Consultants will vary as to whether they are prepared to prescribe an unlicensed treatment, but certainly many consultants will not have a problem with it.

    This treatment is not for everyone, obviously - it has advantages and disadvantages. It's something to consider, though, if you are really struggling with regular oral bisphosphonates.

    Hope this helps

    Em

You may also like...